Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Green Bay, WI

July 13, 2004Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 13, 2004, 3:19 PM CDT for Winnebago County, Wisconsin. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 3:19 PM CDT (20:19 UTC)
Expired
Jul 13, 2004, 4:00 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 61 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:00 PM CDTHAIL 0.751 Se Oshkosh, WI175 AND BLACKWOLF.
Jul 13, 4:00 PM CDTHAIL 0.753 S Oshkosh, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 132019
SVRGRB
WIC139-132100-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS LOCATED NEAR ZITTAU. THAT PLACES IT 17 MILES SOUTHEAST OF 
  WAUPACA. IT WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINCHESTER IN WINNEBAGO COUNTY AROUND 325 PM...
  ALLENVILLE AROUND 335 PM...
  LARSEN AROUND 335 PM...
  WINNEBAGO AROUND 345 PM CDT...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4424 8887 4411 8886 4395 8852 4421 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:30 AM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 4:30 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT TUE JUL 13 2004

.SHORT TERM...THE BIGGEST CHALLENGE TO TODAY/S FORECAST IS FIGURING OUT
THE SEVERE THUNDERSTORM POTENTIAL. STRONG UPPER SYSTEM WILL COME THROUGH
THIS AFTERNOON AND EVENING AND PROVIDE GOOD UPPER SUPPORT. THE QUESTION
IS HOW MUCH INSTABILITY WE WILL HAVE FROM SURFACE HEATING. TWO MAIN
AREAS OF THUNDERSTORMS AT 330 AM. ONE WAS IN DULUTH AREA AND ANOTHER
OVER EASTERN IOWA. MODELS HINT THAT IN BETWEEN THERE MAY BE SOME
SUNSHINE AND DOWNWARD MOTION UNTIL EARLY AFTERNOON...ESPECIALLY IN THE
SOUTHEAST THIRD OF THE FORECAST AREA. SPC HAS SOUTHEAST CORNER IN
MODERATE RISK OF SEVERE THUNDERSTORMS AND WE AGREE WITH THAT ASSUMING WE
GET SOME SURFACE HEATING TODAY. AFTER THIS SYSTEM GOES THROUGH SOMEWHAT
COOLER AND DRIER AIR RETURNS.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. UPPER RIDGE
ACROSS WESTERN NORTH AMERICA WILL LEAVE THE AREA IN A NORTHWEST
FLOW ALOFT INTO NEXT WEEKEND. TIMING OF WEEK DISTUBANCES DROPPING
SOUTHEAST OUT OF CANADA WILL BE DIFFICULT AT BEST BASED ON WHICH MODEL
YOU CHOOSE. FOR WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD INTO
THE REGION. THIS WILL ALLOW FOR TEMPERATURES TO FALL BELOW NORMAL
READINGS FOR THIS TIME OF YEAR. ON THURSDAY...DECIDED TO ADD A CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS BOTH THE ETA/NGM
DEPICT SHORTWAVE DROPPING SOUTHEAST OUT OF CANADA. ANOTHER SHORTWAVE
WILL DROP INTO THE REGION AGAIN FRIDAY AND FRIDAY NIGHT...THEREFORE
WILL CONTINUE THE CHANCE FOR SHOWERS DURING THIS PERIOD. HIGH PRESSURE
WILL THEN BE CENTERED OVER THE REGION ON SATURDAY AND SUNDAY. MODELS
DO FORECAST WEAK DISTURBANCES MOVING ACROSS THE REGION...WILL LEAVE
SATURDAY AND SUNDAY DRY FOR NOW AS THE LOWER LEVELS OF THE ATMOSPHERE
SHOULD BE FAIRLY DRY. WILL FOLLOW CLOSE TO MEXT GUIDANCE READINGS FOR
HIGHS...BUT MAY TRIM A FEW DEGREES OFF THE LOWS...ESPECIALLY OVER THE
NORTH. NO SIGNIFICANT HEAT IS IN SIGHT FOR THE REGION.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 13, 4:45 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT TUE JUL 13 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
445 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
WISCONSIN THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OVER
THE REMAINDER OF THE AREA TODAY THROUGH EARLY THIS EVENING.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL AND CENTRAL
WISCONSIN THIS MORNING. THERE IS A SLIGHT CHANCE THAT THESE STORMS COULD
PRODUCE DAMAGING WINDS OR HAIL.

THEN A COLD FRONT AND A STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE
ENTIRE AREA THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING AN EVEN
BETTER CHANCE OF SEVERE STORMS...ESPECIALLY IN THE EAST CENTRAL
COUNTIES. THESE STORMS COULD PRODUCE DAMAGING WINDS...HAIL AND POSSIBLY
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 13, 2:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 N APPLETON            44.29N 88.40W
07/13/2004  0.75 INCH        OUTAGAMIE          WI   TRAINED SPOTTER

&&

DC
Local storm report, Jul 13, 2:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
241 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             LAKEWOOD                45.29N 88.51W
07/13/2004  1.75 INCH        OCONTO             WI   PUBLIC

&&

DC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:11 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara49 min
Jul 13, 2:15 PM CDTSevere Thunderstorm WarningGRBOutagamie60 min
Jul 13, 2:25 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto65 min
Jul 13, 2:44 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee46 min
Jul 13, 2:56 PM CDTSevere Thunderstorm WarningGRBBrown49 min
Jul 13, 2:57 PM CDTSpecial Marine WarningGRB93 min
Jul 13, 2:57 PM CDTSpecial Marine WarningGRB93 min
Jul 13, 2:57 PM CDTSpecial Marine WarningGRB93 min
Jul 13, 3:07 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc53 min
Jul 13, 3:41 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto49 min
Jul 13, 3:47 PM CDTSpecial Marine WarningGRB58 min
Jul 13, 3:49 PM CDTTornado WarningGRBManitowoc41 min
Jul 13, 3:53 PM CDTSevere Thunderstorm WarningGRBCalumet37 min
Jul 13, 4:12 PM CDTSevere Thunderstorm WarningGRBDoor48 min
Jul 13, 4:25 PM CDTSpecial Marine WarningGRB80 min
Jul 13, 4:25 PM CDTSpecial Marine WarningGRB80 min
Jul 13, 4:25 PM CDTSpecial Marine WarningGRB80 min
Jul 13, 4:25 PM CDTSpecial Marine WarningGRB80 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.